Every day 115 Americans die because of an opioid overdose. That’s one person every 12.5 minutes. But what exactly is an opioid overdose? When taken in excess, opioids can slow down a person’s breathing and eventually cause the lungs and heart to stop functioning altogether. Overdoses can happen when individuals are using street drugs like heroin or even prescription pain killers in large quantities. When these drugs are taken, an overdose can happen within several minutes or even seconds.
Because they happen so quickly, half of the deaths caused by opioid overdoses occur outside of a doctor’s office or emergency room. This means some people can’t be immediately treated by medical professionals. That’s where naloxone comes in. Naloxone is a powerful drug that can help reverse many of the life-threatening effects of an opioid overdose. Most forms of the drug can be easily administered with minimal training by a friend or family member, and some are small enough to carry in a purse or pocket.
Recently, the US Surgeon General issued a health advisory encouraging more individuals to carry and use this drug during a suspected drug overdose. It’s especially important to learn more about naloxone if someone you love has a history of opioid abuse. Below are three quick things you need to know:
- You may be able to get naloxone without a physician prescription
Naloxone was traditionally available only through a physician prescription, just like most prescription drugs. However, in some states — Arizona, California, Colorado, Missouri, Nevada and Ohio — you can now call a hotline sponsored by Avella directly to order naloxone without a physician’s prescription. Just call 877-883-8946 and Avella’s pharmacists can determine what form of naloxone is right for your situation. They can also teach you how to use and store the drug safely. This program is currently the only one of its kind in the nation.
- Learn the signs of an overdose so you can use the drug immediately
In a suspected opioid user, one or more of the following symptoms may be present. The individual will not wake up or respond to your voice or touch. Their breathing could be slow, irregular or has stopped altogether. Finally, their fingertips and lips may turn blue or purple. You should always carry and store naloxone in a place that is easy to reach, as opioid overdose deaths can happen very quickly.
- Understand what to expect after giving someone naloxone
Injections of naloxone take effect in about two minutes and nasal sprays work in about five minutes. During this amount of time, the drug will help restore breathing and the individual may become conscious again. However, you will still need to call for emergency help by dialing 911. The individual may wake up experiencing withdrawal symptoms, since the drug essentially “replaces” opioids from receptors in the brain. But more importantly, they may also require medical assistance to ensure a full recovery.
Of course, fighting the opioid epidemic requires more than just a focus on preventing deaths from opioid overdoses. If you or someone you love is struggling with an opioid addiction, there is help. Please visit this website for resources and to learn more.